The #1 Medication Mistake People Make in Cold/Flu Season
Last updated:November 16, 2009
Thanks to H1N1, cold and flu season has hit early this year, so it's time for one of the most important warnings of the year. Beware of accidentally overdosing on acetominophen (Tylenol) or ibuprofen (Advil, Motrin) by taking both the painkiller and an over-the-counter cold and flu remedy that also contains it.
According to doctors and pharmacists, this is the most common -- and one of the most dangerous -- medication errors people can make, and yet it happens every day.
To help make this clear, I've put together a list of common OTC cold and flu remedies that contain either acetominophen or ibuprofen as one of the main ingredients. These include:
"¢ Comtrex (325 mg acetominophen)
"¢ Nyquil (500 mg acetominophenl)
"¢ Dayquil (325 mg acetominophen)
"¢ Dristan cold (325 acetominophen)
"¢ Nurofen (200 mg ibuprofen) "¢ Contac (500 mg acetominophen)
"¢ Alka Seltzer Plus (250 mg acetominophen)
As you can see, acetominophen (Tylenol) or acetominophen is in a lot of combo products. This makes it all too easy to take your regular dose of acetominophen for your headache or aches and pains, then double dose by taking a cold remedy as well. For more information on common medication mistakes, see our handy list.
Another concern: Acetominophen can be tough on the liver, so if you take a double dose and then drink alcohol (remember, Nyquil and many cough syrups contain alcohol) you're loading up your liver in a way that can be unhealthy.
So, what to do? As a shortcut, watch out for any product labeled "multi-symptom" and always read the ingredients. Space your doses of acetominophen four hours apart, whether it's in a pain reliever or a combination cold and flu medicine. Space doses of ibuprofen six hours apart. And best not to drink alcohol, or limit yourself to one drink, when taking these remedies.
One more thing: Most older adults should avoid the "PM" version of acetaminophen (Tylenol) or ibuprofen (Advil), or any other over-the-counter medicine. Why? The sleepiness comes from the inclusion of a sedating antihistamine, usually diphenhydramine (also known as Benadryl) or doxylamine.
Sedating antihistamines are part of a class of medicines known as anticholinergics that studies show increase the risk of dizziness and falls. Since you're more likely to fall at night in the first place, this is a concern to take seriously. In older adults, they can also cause constipation, dry mouth, difficulty urinating, and confusion.
- Know Thy Father: A Guide to Dad's Day
- Don't Wait for a Doctor's Visit to Test for High Blood Pressure
- 8 Spring Pick-Me-Ups for Tired Caregivers
- 10 Feel-Good Dementia Caregiver New Year Resolutions
- How to Say Thank You to a Caregiver This Thanksgiving
- Mom Far Away? Cool Gift Ideas, and Yes, There's Still Time!
- The Junk Wars: 8 Ways to Get Rid of Aging Parents' "Stuff" (and Your Resentment Over Having to Deal With It)
- World Alzheimer's Day and Why People With Alzheimer's Need It
- Secret Cure for Deadly Stress: Taking the Team Approach
- Prescription Medications Cost Too Much? Here's What to Do